Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
137 Doctors are Online

Pain and swelling in hand - Online Doctor Chats

Date : 21-Feb-2012
User rating for this question
Very Good Posted in: Bones, Muscles and Joints
Answered by

General & Family Physician
Practicing since : 2008
Answered : 3388 Questions
User :   I have an awful pain in my hand while writing short sentences or a constant competative motion. My hand swells at least 3 times its normal size, excrutiating pain and its almost as if it gets stuck in place. For example, using a hammer, after several minutes, my hand seems to be stuck in the postion it was while I was holding the hammer....what seems to be the problem? Or what causes something like this?
Doctor :   Hi,
User :   hello
User :   I apologize for the inconvenience! I currently do not posses medical insurance, and this was a lot cheaper than going to the doctors office.
Doctor :   do you see any bluish coloration of the skin during those episodes ?
User :   slight skin discoloration, beat red....and sometimes a purplish blue color
Doctor :   never an inconvenience , we are here to help you
User :   thanks, I appreciate this
Doctor :   ok, does the hand get cold during the episode ?
User :   no, it actually gets hot
Doctor :   ok, are you sure that the hand swells more three times the normal size ?
User :   Its typically from my wrist to where my fingers begin....not so much swelling in my fingers, but the top of my hand
User :   Its definetly obvious!
Doctor :   ok, is it in the both hands ?
User :   Ecspecially, the web in between my thumb and pointer finger, and no its only my dominant hand, which is the right one
Doctor :   Have you taken any medication for the same ?
User :   no
Doctor :   I advice you to take a tab of IBUPROFEN 400mg soon if the swelling starts and observe , if the swelling come down it says due to inflammation caused by temporary sprain of the thenar muscles
Doctor :   if it doesn't come down then my second doubt has to be cleared
Doctor :   and that is about the vascular distortion in the hand , only a doppler scan can come out with some hint
User :   ok...I have taken IBUPROFEN as well as tylenol in the past for this, I thought you meant have I taken prescrition medication for this.
User :   The pain is honestly almost unbearable, and it doesn't take much
Doctor :   ok, this time try with a muscle relaxant along with a pain killer
User :   I have also taken nuproxin or something like that...over the counter anti-inflamitory
User :   ok, I will have to try that, is there something over the counter that you could recommend?
Doctor :   no muscle relaxants need a written prescription
Doctor :   consider to take TIZANIDINE ( compound name )
User :   ok, so I will need to schedule an appointment and talk to my physician in regards to this matter? I wasn't sure if this was a reason, besides not having insurance, that was important, or something that I should be concerned about
Doctor :   get the issue cleared at once
Doctor :   its a pretty common presentation , but the swelling you mention alarms me
Doctor :   hence have to do some work over it
User :   ok....well I appreciate the advice and taking the time to chat! At least now I know that its not a stupid reason for scheduling an appointment!
Doctor :   You are welcome
Doctor :   Thanks for consulting me , kindly provide your feedback
User :   Thank you! Have a good night!
User :   Ok...I will do that!
Doctor :   Bye for now
Doctor :   Take care
User :   You too
Question is related to
Medical Topics
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor